How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Michael Salkin Your Own Question
Dr. Michael Salkin
Dr. Michael Salkin, Veterinarian
Category: Vet
Satisfied Customers: 30308
Experience:  University of California at Davis graduate veterinarian with 45 years of experience.
55012488
Type Your Vet Question Here...
Dr. Michael Salkin is online now

My dog who is a yellow Labrador aged . . Developed a lump on

Customer Question

My dog who is a yellow Labrador aged . . Developed a lump on his back. He has had x-rays, cells drawn from the lump. These came back inconclusive. His blood and urine is normal. The vet decided to treat with antibiotics and anti inflammatory tablets. Within two days he started to develop a sort of weakness in his back legs! We took him off the anti-inflame, and took him back to the vet. He checked his joints and pad placement etc, and could not find anything wrong. We have continued with the antibiotics as the lump is virtually gone. However this loss of strength in his rear is still there. It is only really apparent when he lies down: he is hesitant, slides down rather than sit, and will not sit properly. This beautiful boy was lively, eager, and full of energy. Could this lethargy and weakness be caused by the medication?
Submitted: 3 years ago.
Category: Vet
Expert:  Dr. Michael Salkin replied 3 years ago.
Aloha! You're speaking with Dr. Michael Salkin
I'm sorry for the delay in responding to you. It's difficult to be definitive for you. To answer your question directly, yes, we can see adverse effects such as lethargy and weakness secondary to the administration of most any drug. We can't prove that a drug is responsible, however, unless we withdraw it from our dog's therapy and see if the adverse effects you've noticed abate.

I can say that lethargy and weakness aren't expected with the prescription nonsteroidal antiinflammatory drugs (NSAIDS) we prescribe. Please tell me which of the antiinflammatory drugs was prescribed to your Lab. The usual side effects from these drugs are gastrointestinal - anorexia, vomiting, and/or diarrhea. Antibiotics can cause a wide range of adverse effects but loss of strength in the rear limbs isn't a common one. Please tell me which antibiotic was prescribed.

You mentioned that X-rays were taken. Did these include X-rays of his hips and spine or were the X-rays designed to clarify what that lump involved? I'll await your reply.
Customer: replied 3 years ago.

Thank you for your reply.


The x-rays were just taken for the lump. Before the medication was prescribed, our dog was absolutely fine; full of beans, a happy contented dog. Now he is lethargic, uninterested in things and totally out of sorts. The antibiotics are:Amox/Clav


The antinflammatory; Carprofen. He has been taken off these now.


It just seems a strange coincidence that as soon as he started on the medication he has become unwell.


The vet said the rotation in his joints was good, his pad placement when walking was good. I am really distressed about this. I can not understand why he has to struggle to drag his rear end off the floor. He will not sit properly, only on the side. The lethargy and just laying about.He has to see the vet again on Monday, when he finishes his antibiotics. Is there anything would suggest I ask them to look into?

Expert:  Dr. Michael Salkin replied 3 years ago.

Thank you for the additional information. As mentioned, once both of his medications are stopped should he remiss back to his normal behavior, you'll know that one or both of the medications was responsible for his current behavior. It's important to note, however, that coincidence shouldn't be confused with causality.

If stopping his medications didn't normalize him, I would insist upon X-rays of his hips and spine being performed. His difficulty rising from a prone position and sitting awkwardly are pathognomonic (particularly indicative) of osteoarthritic hips (hip dysplasia), a myelopathy (spinal cord disorder such as the cauda equina syndrome), and less likely, more generalized polyarthritis, polyneuritis, and polymyositis.

Please continue our conversation if you wish.

Customer: replied 3 years ago.

Thank you again.


However, when we discovered the lump on his back, which is now virtually gone, he had no other problems. His limbs, energy, everything was good. These other symptoms only manifested themselves when he had been taking the medication for two days and have gradually become worse. He is a very unhappy dog at the moment, not even eager for his food, so he is now on chicken and rice.


Is there anything I should mention to the vet on Monday?


Thank you.I


 


 

Expert:  Dr. Michael Salkin replied 3 years ago.
First of all, you need to stop administering the potentiated amoxicillin too. If that drug is responsible for his malaise, he might normalize by Monday. You then would tell the vet that you've stopped administering both drugs and your dog is now on the upswing...or not. If not, a search for another cause (X-rays, at least) is in order.
Customer: replied 3 years ago.

Thank you so much.


I know it must be difficult to try to diagnose a problem when you cannot see the patient.


 


Regards

Expert:  Dr. Michael Salkin replied 3 years ago.
Indeed. My 41+ years of experience does allow me to offer very educated guesses, however!

I'm going to check back with you in a few days for an update. Feel free to return to our conversation - even after rating - prior to my contacting you if you wish.
Dr. Michael Salkin and 2 other Vet Specialists are ready to help you
Expert:  Dr. Michael Salkin replied 3 years ago.
Thank you for your kind accept. I appreciate it.

I'll speak to you soon.

Please disregard the info request.
Expert:  Dr. Michael Salkin replied 3 years ago.
May I have an update, please?